By Karen Rosenthal, DVM, MS
I took my gerbil to the veterinarian because he lost a lot of weight and was sleeping heavily. The veterinarian checked his heartbeat and said it was fine, felt his abdomen and said it was fine, but he noticed that my gerbil’s breathing was very rapid. He gave him a medication called Baytril. That was a month or two ago, and Fidget was doing fine. Now all of a sudden he is drowsy (which he never is), and although he has not lost much weight this time, his fur is ungroomed, appetite hasn’t changed much, but he is extremely exhausted and weak. Fidget is falling asleep at the weirdest of moments. Because I had some leftover antibiotics I took it upon myself to give him some more of the Baytril. But, I’m afraid. How will I know when he is better?
Baytril is one of the most effective antibiotics we have in veterinary medicine. It treats a large variety of bacterial organisms and is responsible for saving countless lives of our small animal pets. But like all antibiotics, Baytril is best used under the supervision of a veterinarian.
Many diseases are not due to bacteria, and for these diseases Baytril is ineffective.
Although the signs of the first disease may be similar to the signs of this current disease in your gerbil, there may be two very different reasons why your gerbil is now sick. Even if this second disease is caused by a bacteria, it may not be susceptible to Baytril and therefore, you will have lost precious time waiting for Baytril to work when it was never going to be useful in this condition.
The best course of action would be to go back to your veterinarian and determine if another disease process is present and how best to treat the current problem. Good luck!
Like this article? Please share it, and check out:
Life With Your First Gerbil, click here
Train Your Gerbil To Do Tricks, click here
See all veterinary Q&A about gerbils, click here
See behavior Q&A for gerbils, click here
See veterinary Q&A for all small animal pets, click here